Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

HRT and migraine

(2 Posts)
Euphemia Sun 24-May-15 06:17:57

Anyone had HRT worsen their migraines?

I've been on patches since March - three migraines yesterday and one already today. sad I normally get 1-2 per year.

I asked for patches as I'd read that they're less likely to cause migraines - do I need a lower dose?

GP closed tomorrow so I'll need to miss work on Tuesday to go - I can't go on like this! I had the same problem last year with anti-depressants: it seems I can't take anything these days without it triggering migraines! sad

Bellaciao Wed 27-May-15 20:29:23

What patches are you on Euphemia? Are they migraines with aura? I get migraines sometimes but not with aura and they normally last for 3 days. Sometimes it is with the progestogen component of HRT and sometimes in the progesterone withdrawal stage (like pms). Also sometimes when I mix alcohol and HRT eg wine late at night. I got bad migraines on Evorel due to the progestogen type - known as norethisterone.

Are you on cyclical HRT or continuous combined? If you are on conti HRT then you may be suffering from constant low-grade progestogenic side effects - eg the migraine, and might be better off either on a cyclical regime, or separate Oestrogen and a natural progesterone preparation (ie utrogestan) or both (as I am). To keep migraines to a minimum I am on a long cycle of oestrogen only patches and 12 days of progesterone in every 6-8 week cycle - which I use vaginally, also to minimise side effects.

Hope this helps.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now